The Annals of Mathematical Statistics

A Potential Theory for Supermartingales

E. Count Curtis

Full-text: Open access

Abstract

A potential theory for supermartingales is presented below. It is much like the classical Newtonian potential theory and is a generalization of the potential theory for transient Markov chains. While dealing with stochastic processes with more general dependence relations the new theory retains what we believe to be the important features of the transient Markov chain theory. Briefly, a pure potential is a non-negative supermartingale $\{Z_n, F_n\}$ which satisfies the condition $E\lbrack Z_{n+k}\mid F_n\rbrack \rightarrow 0 \text{a.e. as} k \rightarrow \infty$ for every $n.$ The potential principles of domination, Riesz decomposition, lower envelope, balayage, equilibrium and minimum are proved for these potentials. It is shown how the corresponding results of the transient Markov chain theory can be derived from the new theory. Also, some applications to standard martingale theory are given.

Article information

Source
Ann. Math. Statist., Volume 39, Number 3 (1968), 802-814.

Dates
First available in Project Euclid: 27 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177698312

Digital Object Identifier
doi:10.1214/aoms/1177698312

Mathematical Reviews number (MathSciNet)
MR228055

Zentralblatt MATH identifier
0162.48702

JSTOR
links.jstor.org

Citation

Curtis, E. Count. A Potential Theory for Supermartingales. Ann. Math. Statist. 39 (1968), no. 3, 802--814. doi:10.1214/aoms/1177698312. https://projecteuclid.org/euclid.aoms/1177698312


Export citation